Pulmonary infiltrates as part of drug reaction with eosinophilia and systemic symptoms syndrome in a patient with pulmonary tuberculosis: a clinical conundrum

View at publisher
Authors: Krishnapriya S Kumar, Ruchi Dua, Neirita Hazarika
Cited by: 1
References: 7

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare but potentially fatal hypersensitivity reaction characterised by rash, fever, eosinophilia and multiorgan involvement. Although antiepileptics are common triggers, antitubercular therapy (ATT) is increasingly recognised as a cause in tuberculosis-endemic regions. Pulmonary involvement is uncommon and can mimic disease progression or superadded infection, creating diagnostic confusion. We report a diabetic woman in her late 40s with pulmonary tuberculosis who developed a diffuse erythematous rash, fever, eosinophilia, hepatic and renal dysfunction following ATT initiation. Histopathology and Registry of Severe Cutaneous Adverse Reactions scoring supported DRESS syndrome. Sequential drug rechallenges identified pyrazinamide as the culprit. She subsequently developed new pulmonary infiltrates, which resolved after drug withdrawal and systemic corticosteroids. Extensive infectious workup was negative. This case highlights the need to consider DRESS in patients on ATT presenting with rash and systemic involvement. Early recognition, prompt withdrawal of the offending drug and judicious steroid therapy are crucial to improve outcomes.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pneumocystis jirovecii pneumonia detection and treatment Eosinophilic Disorders and Syndromes

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
4
Pages
e272380–e272380
Publication date
1 April 2026
Language
EN